Waterspout, Lake St Clair (U.S. Portion)
- When
- August 13, 4:15 PM EST
- Where
- Lake St Clair (U.S. Portion) forecast zone, 5.72 mi SSW of New Baltimore
- Reported by
- Trained Spotter
- Coordinates
- 42.610, -82.790
A waterspout was observed over Lake St. Clair.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A waterspout was observed over Lake St. Clair.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 13, 2:57 PM EST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 357 PM EDT MON AUG 13 2012 .SHORT TERM...THROUGH TONIGHT SURFACE LOW PRESSURE WILL SLOWLY TRACK EASTWARD ACROSS THE OHIO VALLEY THROUGH TONIGHT WHILE A MID/UPPER LEVEL TROUGH APPROACHES FROM THE NW. MEANWHILE A MESOSCALE LOW FORMED OVER SOUTHERN MI THIS MORNING AND IS TRACKING NE THROUGH THE SAGINAW VALLEY INCREASING SHOWER INTENSITY SOME OVER THAT REGION. PRECIP TRENDS HAVE MATCHED NICELY WITH 700MB THETA E FIELDS SINCE THIS MORNING. INITIAL BAND SET UP THROUGH CENTRAL MI ALONG AN APPENDAGE OF HIGHER THETA E OUT AHEAD OF THE BETTER GRADIENT. THE GRADIENT WILL EXTEND NORTHEASTWARD UP THROUGH MI THIS EVENING AND BE OVERRUN BY THE AFORMENTIONED TROUGH AIDING ADDITIONAL SHOWER COVERAGE. PRECIP SHOULD BECOME FAIRLY WIDESPREAD BUT WITH PRIMARILY LOW INTENSITY...ALTHOUGH THERE IS A CHANCE WE COULD GET A FEW THUNDERSTORMS AS MODELS HINT AT MID LEVEL INSTABILITY GROWING TO 100-200 J/KG WITH SOME INCREASED UPPER LEVEL LAPSE RATES. EXPECTED A QUARTER TO THIRD OF AN INCH FOR MOST PLACES WITH LOCALLY HIGHER AMOUNTS IF A THUNDERSTORM PASSES. && .LONG TERM...TUESDAY THROUGH SUNDAY MODEL DATA IS NOW SHOWING THE MIDLEVEL TROUGH AXIS SWINGING THROUGH SOUTHEASTERN MICHIGAN PRIOR TO THE START OF THE PERIOD TOMORROW MORNING. THIS LEAVES A RATHER FRACTURED AND UNORGANIZED FORCING PLACEMENT LINING UP WITH THE MIDLEVEL LOW CIRCULATION LIFTING UP THROUGH WESTERN OHIO/WESTERN LAKE ERIE TUESDAY MORNING. SOME REMNANT DEFORMATION FORCING WITH A SLIGHT OVERLAP OF ELEVATED 850-700MB THETA E REQUIRES A HIGH CHANCE MENTION FOR PRECIPITATION THROUGHOUT THE DAY ON TUESDAY ACROSS THE EASTERN HALF OF THE CWA. THE BEST FORCING WILL BE EAST OF THE AREA QUICKLY...BUT LACK OF TRAILING DRY AIR ADVECTION SUGGESTS CONDITIONS WILL REMAIN CONDITIONALLY UNSTABLE FOR THE AFTERNOON. ENVIRONMENTAL LAPSE RATES WILL NOT BE ALL THAT STEEP...KEEPING NEAR MOIST ADIABATIC DURING THE AFTERNOON. WENT WITH A GRADIENT OF HIGHS TOMORROW WITH SLIGHTLY COOLER VALUES FOR THE FAR SOUTHEASTERN CWA NEAR THE RIVERS...MID 70S...AND THE UPPER 70S ACROSS THE TRI CITIES VICINITY WITH MORE SUN. IN FACT...WAS RATHER AGGRESSIVE WITH THE SUN FOR TOMORROW ACROSS THE NORTH. FOR THE MIDDLE OF THE WEEK...SURFACE HIGH PRESSURE WILL BUILD ACROSS PORTIONS OF THE TENNESSEE RIVER VALLEY AND THE SOUTHEASTERN UNITED STATES. A GENERAL EASTERN NOAM UPPER LEVEL TROUGH WILL KEEP A STABLE ATMOSPHERE BOTTLED UP OVER THE CENTRAL GREAT LAKES AND ALLOW A FAR REACHING SURFACE RIDGE TO EXTEND NORTHWARD THROUGH THE REGION. DID TRY TO STICK WITH THE INHERITED VALUES FOR THE MAX/MIN TEMPERATURES DURING THE MIDDLE OF THE WEEK WHICH IS GENERALLY AT TO A DEGREE BELOW NORMAL. MODELS ARE ALL IN SOLID AGREEMENT THAT UPPER LEVEL JET CORE WILL BE PROGRESSIVE IN DRIVING A STRONG TROUGH INTO THE GREAT LAKES REGION THURSDAY NIGHT. IN ADVANCE OF THIS TROUGH...MODELS ARE VERY EFFICIENT IN SLIDING A WELL DEVELOPED AND FAIRLY PRISTINE EML THROUGH SOUTHEASTERN MICHIGAN ON THURSDAY. QUESTIONS REMAIN ON DETAILS...AS LATEST GEM ATTEMPTS TO LIFT A MESOSCALE CONVECTIVE SYSTEM INTO THE CWA THURSDAY NIGHT/FRIDAY. ALSO LOW CONFIDENCE EXISTS ON HOW WELL THE LOWER BOUNDARY LAYER/SFC DEWPOINTS WILL BE ABLE TO RECOVER. A THETA E PLAN VIEW AND SHOWALTER PERSPECTIVE SUGGEST THE NEAR SFC DRY AIR WILL BE DIFFICULT TO DISLODGE WHICH COULD LEAD TO SOME POSSIBLE CAPPING ISSUES DURING THE AFTERNOON AND EVENING. REGARDLESS...THE COLD FRONT FEATURE IS EXPECTED TO BE STRONG AND ACTIVE WHICH SHOULD TAP INTO POTENTIAL A +2000 J/KG RATHER EASILY. RAISED HIGHS CONSIDERABLY FOR THURSDAY...GIVEN THE OVERALL INTEGRITY OF THE THETA E RIDGE SET TO PASS THROUGH. WILL ADD A POTENTIAL FOR SEVERE WEATHER IN THE HWO FOR THE THURSDAY AFTERNOON...THURSDAY NIGHT PERIOD. && .MARINE... A FEW WEATHER SYSTEMS WILL AFFECT THE REGION THIS WEEK. A LOW PRESSURE SYSTEM ACROSS THE SOUTHERN LAKES IN ADDITION TO AN UPPER LEVEL WAVE WILL PRODUCE SHOWER THROUGH TONIGHT WITH A POSSIBILITY OF A FEW THUNDERSTORMS. A WEAK COLD FRONT WILL PASS THROUGH ON TUESDAY KEEPING A CHANCE OF SHOWERS/THUNDERSTORMS OVER THE LAKES. A STRONGER LOW AND COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY NIGHT AND FRIDAY. WITH THE EXCEPTION OF AREAS NEAR POTENTIAL THUNDERSTORMS...A GENERALLY WEAK PRESSURE GRADIENT WILL CONTINUE THROUGH THE WEEK WHICH WILL PRODUCE A WEAK WIND FIELD AND THUS KEEP WAVES HEIGHTS MINIMIZED. && .AVIATION...ISSUED 152 PM EDT MON AUG 13 2012 //DISCUSSION... MESOSCALE WAVE IS LIFTING UP THROUGH SE MI AT THE MOMENT LEADING TO ENHANCEMENT IN THE PRECIP SHIELD OVER THE STATE WHICH IS TIED TO THE SURFACE LOW TO OUR SOUTH. SOME MODERATE SHOWERS WILL BE POSSIBLE FOR MBS AND TO A LESSER EXTENT FNT THIS AFTERNOON. POINTS SOUTH WILL BE MORE OF SCATTERED LIGHT SHOWERS. COVERAGE WILL INCREASE THROUGH THE LATE EVENING AS AN UPPER LEVEL WAVE MOVES THROUGH THE REGION. CEILINGS HAVE BEEN FLUCTUATING BETWEEN 3KFT-7KFT BUT IT LOOKS LIKELY THAT 4500FT WILL BE MOST COMMON AND WILL LOWER THROUGH THE EVENING/NIGHT. VISIBILITIES WILL DEGRADE OVERNIGHT AS WELL WITH FOG/HAZE APPEARING TOWARD MORNING AS THE HEAVIER PRECIP WORKS EAST. FOR DTW...CEILINGS WILL FLUCTUATE AROUND 5000FT THROUGH THE AFTERNOON BEFORE DROPPING TO MVFR AFTER MIDNIGHT AND POSSIBLY IFR BY MORNING. RAIN SHOWERS WILL INCREASE IN COVERAGE OVERNIGHT. //DTW THRESHOLD THREATS... * MEDIUM CONFIDENCE CEILINGS WILL BE BELOW 5000FT AT TIMES THIS AFTERNOON WITH HIGHER CONFIDENCE OVERNIGHT. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...DRK LONG TERM....CB MARINE.......DRK AVIATION.....DRK YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 403 PM EDT MON AUG 13 2012 MIZ047>049-053>055-060>063-068>070-075-076-082-083-142015- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 403 PM EDT MON AUG 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS FROM EARLY THIS EVENING THROUGH TONIGHT. SEVERE WEATHER IS NOT EXPECTED AS THUNDERSTORMS TRACK SOUTHWEST TO NORTHEAST AT AROUND 20 MPH. STORMS WILL HOWEVER HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE ON TUESDAY AS A WEAK SURFACE LOW PASSES IMMEDIATELY SOUTHEAST OF THE STATE. A STOUT MIDLEVEL TROUGH WILL DIVE INTO PORTIONS OF THE WESTERN GREAT LAKES ON THURSDAY. THIS TROUGH WILL ALLOW A STRONG COLD FRONT TO PASS TROUGH SOUTHEASTERN MICHIGAN THURSDAY EVENING. THUNDERSTORMS WILL BE POSSIBLE ALONG THIS COLD FRONT. THE POTENTIAL EXISTS FOR SEVERE WEATHER PRIMARILY DURING THE LATE AFTERNOON AND EVENING HOURS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-142015- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 403 PM EDT MON AUG 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS FROM EARLY THIS EVENING THROUGH TONIGHT. SEVERE WEATHER IS NOT EXPECTED AS THUNDERSTORMS TRACK SOUTHWEST TO NORTHEAST AT AROUND 20 MPH. STORMS WILL HOWEVER HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE ON TUESDAY AS A WEAK SURFACE LOW PASSES IMMEDIATELY SOUTHEAST OF THE STATE. A STOUT MIDLEVEL TROUGH WILL DIVE INTO PORTIONS OF THE WESTERN GREAT LAKES ON THURSDAY. THIS TROUGH WILL ALLOW A STRONG COLD FRONT TO PASS TROUGH SOUTHEASTERN MICHIGAN THURSDAY EVENING. THUNDERSTORMS WILL BE POSSIBLE ALONG THIS COLD FRONT. THE POTENTIAL EXISTS FOR SEVERE WEATHER PRIMARILY DURING THE LATE AFTERNOON AND EVENING HOURS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. CB YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 57 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
1 waterspout. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2012Every state in 2012This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407454.